Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Rash with Viramune

(1/1)

Pippet:
I'm sure this has been a topic in the past...
I've read a lot of posts about developing a rash on Sustiva but it seems most people have few or no reactions to Viramune. Apparently I am not "most people".  I developed a rash on day 10 of taking meds. Now on day 12 it is only getting worse.  I have a doc appointment today to see about getting something for the irritation but I was curious how common this is.  When I read up on possible side effects of Viramune it listed a possibility of "severe skin problems" and "rash resulting in death..."  Of course this didn't ease my mind at all.   :-\

newt:
You are right to be concerned, the rash can be serious.  See/consult you doc, or any doc, straight away. 

The defining characteristic of a serious bad reaction to Viramune is fever + any of: blistering of the skin (seek immediate medical. attention), mouth sores, facial or general swelling, flu-like symptoms, aching muscles or joint pains.

Viramune is taken as one tablet (200 mg) once daily for the first two weeks.

Only if you have none of the symptoms listed below and your liver function tests are within the acceptable levels can you increase your dose to one tablet (200 mg) twice a day.

Blood samples should be taken every two weeks in the first two months to check liver function, then at the end of the third month, and then every three to four months if they are within normal limits.

Women starting treatment for the first time should not use Viramune if their CD4 count is over 250 and men should not use it if their CD4 count is over 400, cos the risk of serious bad reaction is much higher.

(most of this cadged off the i-Base page on liver, rash and nevirapine)

- matt

Pippet:
Thanks Matt.
Being new to all of this, I'm not sure when to worry and when to "buck up" and deal with it.
My ID doctor isn't much help either. He seems as new to this as I am.
I'm off to my General Practitioner in 1 hr.

J.R.E.:
Hello,

Can't really add much more information, to what Matt has already mentined to you. I was started on Viramune, back in October of 2003, and didn't have any problems with the rash occurring.

Heres some additional info : ( You have probably read this, but I will put it up for you)

Side effects: The major side effect of nevirapine is a rash, which happened to 22% of people in studies. 6% of people in studies had a severe rash. 6.7% of people had to stop taking nevirapine because of this problem. If nevirapine causes a severe rash and you have to stop treatment, the company that makes the drug recommends that you DO NOT try the drug again. Other side effects can be elevated liver function tests, fever and muscle soreness.

Warning: Nevirapine has been associated with severe liver toxicity in some cases, and a new warning has been issued by the FDA. Liver function should be closely monitored when a person is taking nevirapine, particularly during the first 12 weeks of treatment. Call the Network for a copy of the warning letter or download it from the internet at: http://www.fda.gov/medwatch/safety/2000/virahp.pdf

Avoiding the rash: There may be ways to reduce the chance of getting a rash from nevirapine. One recent study gave antihistamines (e.g. Benadryl) during the first two weeks of nevirapine treatment, and no-one in this study got a rash. The drug prednisone should not to be used to prevent nevirapine-associated rash, as a clinical trial found that this made the problem worse.":




Pippet, remember , not all those that have the rash will have to stop taking Viramune. Its possible the rash may clear and resolve on it's own. However its good that you are seeing your doctor, so that he can see whats going on.

Also as Matt has mentioned, Liver function test , are done to check the liver. I believe my first liver function tests, were done, within two weeks of starting on viramune. I continue to have the the liver function tests every three months, along with the other tests.


Stay in touch with us, and let us know how things are going for you.


Take care---Ray

Pippet:
After being looked over, and having more blood taken, I was told to stop taking my meds (including Truvada) until my blood work comes back.  I thought this was a little strange, but what do I know?  I was just getting use to meds and now I'm afraid I'm going to have to go through this all over again with a new combo.  I'm going to run out of sick days before I find something that works for me.  Not to mention what my other half has been putting up with...     It's all very frustrating!

And by the way...    Thanks for all the good info!

Navigation

[0] Message Index

Go to full version